Alert archive / Utah / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 73, NWS Salt Lake City, UT

August 5, 2015Box Elder County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 5, 2015, 4:59 PM MDT for Box Elder County, Utah. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2015, 4:59 PM MDT (22:59 UTC)
Expired
Aug 5, 2015, 5:30 PM MDT
In force
31 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Box Elder County, UT

The radar

The Salt Lake City radar (KMTX), 66 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 5:20 PM MDTTSTM WND DMGBothwell, UTBARN DESTROYED. TIME ESTIMATED
Aug 5, 5:20 PM MDTHAIL 1.56 Nnw Bothwell, UTQUARTER TO PING PONG BALL SIZED HAIL OBSERVED AND VIDEO TAPED ALONG INTERSTATE 84.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2015-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2015-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3490 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

138 
WUUS55 KSLC 052259
SVRSLC
UTC003-052330-
/O.NEW.KSLC.SV.W.0073.150805T2259Z-150805T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
459 PM MDT WED AUG 5 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BOX ELDER COUNTY IN UTAH...

* UNTIL 530 PM MDT

* AT 459 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR HOWELL...OR 18 MILES 
  SOUTHEAST OF SNOWVILLE...AND MOVING EAST AT 45 MPH. THIS STORM   
  IS EXPECTED TO IMPACT INTERSTATE 84 NEAR HOWELL...AS WELL AS   
  INTERSTATE 15 BETWEEN HONEYVILLE AND THE UTAH/IDAHO BORDER. THIS   
  STORM HAS ALSO CONSISTENTLY EXHIBITED ROTATION THROUGH ITS   
  LIFETIME.

* LOCATIONS IMPACTED INCLUDE...
  TREMONTON...CACHE...PLYMOUTH...HOWELL...RIVERSIDE...PETER...
  GARLAND...HONEYVILLE...ELWOOD...FIELDING...DEWEYVILLE...PORTAGE...
  BOTHWELL...PENROSE...WASHAKIE...THATCHER AND COLLINSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4192 11212 4188 11206 4180 11202 4169 11205
      4164 11202 4163 11262 4181 11271 4200 11227
      4200 11217
TIME...MOT...LOC 2259Z 263DEG 38KT 4173 11254 

$$

ES
2 follow-up statements
169 
WWUS55 KSLC 052319
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
519 PM MDT WED AUG 5 2015

UTC003-052330-
/O.CON.KSLC.SV.W.0073.000000T0000Z-150805T2330Z/
BOX ELDER UT-
519 PM MDT WED AUG 5 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR NORTHEASTERN BOX ELDER COUNTY...

AT 517 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 
MPH. THIS STORM WAS JUST EAST OF HOWELL...OR 11 MILES NORTHWEST OF 
TREMONTON...MOVING EAST AT 40 MPH. THIS STORM IS EXPECTED TO IMPACT 
INTERSTATE 15 BETWEEN HONEYVILLE AND THE UTAH/IDAHO BORDER. THIS   
STORM HAS ALSO CONSISTENTLY EXHIBITED ROTATION THROUGH ITS LIFETIME.

LOCATIONS IMPACTED INCLUDE... 
PLYMOUTH...RIVERSIDE...PETER... 
GARLAND...ELWOOD...FIELDING...DEWEYVILLE...PORTAGE...BOTHWELL... 
WASHAKIE...THATCHER AND COLLINSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

&&

LAT...LON 4165 11236 4186 11252 4200 11223 4200 11217
      4192 11212 4188 11206 4180 11202 4171 11204
TIME...MOT...LOC 2317Z 253DEG 35KT 4177 11233 

$$

ES
336 
WWUS55 KSLC 052329
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
529 PM MDT WED AUG 5 2015

UTC003-052338-
/O.EXP.KSLC.SV.W.0073.000000T0000Z-150805T2330Z/
BOX ELDER UT-
529 PM MDT WED AUG 5 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOX ELDER COUNTY
WILL EXPIRE AT 530 PM MDT...
                
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING IN NORTHERN 
BOX ELDER COUNTY HAS WEAKENED...SO THEREFORE THE WARNING WILL BE 
ALLOWED TO EXPIRE. HOWEVER...SMALL HAIL...GUSTY WINDS AND HEAVY RAIN 
ARE STILL POSSIBLE WITH THIS THUNDERSTORM AS IT CROSSES CACHE VALLEY 
AND BEAR LAKE. CONTINUE TO USE CAUTION NEAR THIS STORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
SALT LAKE CITY.

LAT...LON 4165 11236 4186 11252 4200 11223 4200 11217
      4192 11212 4188 11206 4180 11202 4171 11204
TIME...MOT...LOC 2326Z 263DEG 38KT 4177 11233 

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 4:29 PM MDT, 30 minutes earlier.

Area forecast discussion, Aug 5, 4:29 PM MDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
429 PM MDT WED AUG 5 2015

.SYNOPSIS...A WEAK UPPER LEVEL DISTURBANCE WILL CROSS NORTHERN
UTAH THIS EVENING. A RIDGE OF HIGH PRESSURE WILL BUILD OVER THE
REGION ON THURSDAY. AN UPPER LOW WILL BRING AN INCREASE IN MONSOON
MOISTURE AS IT LIFTS ACROSS THE GREAT BASIN FRIDAY AND SATURDAY.

&&

.SHORT TERM (THRU 12Z SATURDAY)...A FAIRLY VIGOROUS SHORT WAVE
TROF IS ENTERING NWRN UT AT THIS TIME AND WILL CROSS NRN UT THRU
THIS EVE. SCATTERED CONVECTION HAS FORMED OVER THE FAR NW WITH AND
WILL SPREAD ACROSS THE FAR NRN CWA AS THIS FEATURE MOVES EAST WITH
THE SRN EXTENT OF THE THREAT OF SHOWERS DOWN TO ABOUT SALT LAKE
COUNTY.

THERE IS A TAP OF TROPICAL MOISTURE AT MID AND UPPER LEVELS
FEEDING INTO THIS SHORT WAVE FROM THE WEAKENING TROPICAL STORM
GUILLERMO OUT NEAR HAWAII. THIS HAS SUPPLIED AN ASSIST TO THIS
WAVE AND ISOLATED STRONG STORMS HAVE DEVELOPED AND WILL CONTINUE
TO BE POSSIBLE INTO EARLY EVE.

THIS WAVE MOVES EAST OF THE CWA AFTER 06Z TONIGHT TAKING THE
CONVECTION WITH IT. SHORT WAVE RIDGING BUILDS OVER THE CWA THU
WITH THE AXIS OVER EASTERN UT AS A CLOSED LOW APPROACHES THE CA
COAST. THIS TAPS TROPICAL MOISTURE FROM OLD MEXICO THAT STARTS TO
SPREAD INTO SWRN UT BY 00Z FRI AND ACROSS THE CWA OVER THE NEXT 24
HOURS. THIS MOISTURE WILL LIKELY BRING WIDESPREAD PRECIP TO THE
AREA AND HAVE RAISED POPS INTO THE LIKELY CATEGORY FOR MOST AREAS
FRIDAY AFTERNOON AND EVENING.

THE CLOSED LOW LIFTS INTO THE WESTERN GREAT BASIN ON FRI AND
STARTS TO OPEN UP. IT THEN SHIFTS EAST FRIDAY NIGHT AND DRIER AIR
STARTS TO SPREAD IN FROM THE SOUTHWEST.

.LONG TERM (AFTER 12Z SATURDAY)...A WEAKENING TROUGH WILL CONTINUE
TO LIFT NORTHEASTWARD ACROSS NORTHEAST NEVADA INTO SOUTHERN
IDAHO THROUGH THE DAY SATURDAY. A SIGNIFICANT DEEP MOISTURE SURGE
AHEAD OF THIS WAVE WILL PROVIDE SUFFICIENT MOISTURE FOR ONGOING
PRECIPITATION SATURDAY MORNING ACROSS PORTIONS OF NORTHERN AND
CENTRAL UTAH. AS A DRY SLOT CONTINUES TO PROGRESS NORTH AND
EAST...EXPECT PRECIPITATION TO GRADUALLY END FROM SOUTHWEST TO
NORTHEAST BY EVENING.

THE WAVE WILL LIFT AWAY FROM THE AREA BY LATER SATURDAY...ENDING THE
PRECIPITATION ACROSS THE REGION. IN THE WAKE OF THIS WAVE...HIGH
PRESSURE WILL BUILD ACROSS THE AREA...BRINGING A PERIOD OF WARM AND
DRY CONDITIONS TO THE STATE. AS A FAIRLY POTENT UPPER LEVEL SYSTEM
APPROACHES THE PACIFIC NORTHWEST...MOISTURE WILL BEGIN TO SURGE
NORTHWARD AGAIN...INTO PORTIONS OF SOUTHERN UTAH BY TUESDAY. GLOBAL
MODELS HAVE BEEN FAIRLY CONSISTENT WITH THE EVOLUTION OF THIS
MOISTURE SURGE.

&&

.AVIATION...GUSTY SOUTHERLY WINDS WILL CONTINUE AT KSLC UNTIL THE
ARRIVAL OF A COLD FRONT BETWEEN 23-00Z THEN SWITCH TO NORTHWEST.
THE NORTHWEST WINDS WILL BE GUSTY FOR A COUPLE OF HOURS BEHIND
THE FRONT.

&&

.FIRE WEATHER...GUSTY SOUTHWESTERLY WINDS WILL CONTINUE INTO THIS
EVENING ACROSS MUCH OF THE AREA AHEAD OF A COLD FRONT. THE GUSTY
WINDS AND LOW RH VALUES WILL KEEP FIRE WEATHER CONDITIONS CRITICAL
OVER FAR SOUTHERN UTAH THIS AFTERNOON INTO EARLY THIS EVENING AND
HAVE KEPT THE RED FLAG WARNING IN EFFECT FOR THIS. THE FRONT
WILL CROSS NORTHERN UTAH THIS EVENING WITH SCATTERED SHOWERS AND
THUNDERSTORMS AND GUSTY SHIFTING WINDS. HIGH PRESSURE WILL BRIEFLY
STRENGTHEN THURSDAY...BEFORE MONSOON MOISTURE SURGES NORTHWARD
ACROSS THE AREA LATE THURSDAY NIGHT THROUGH FRIDAY. WETTING RAINS
WILL BE LIKELY ACROSS MUCH OF THE AREA FRIDAY INTO FRIDAY NIGHT
WITH THIS MOISTURE BEFORE DRIER AIR SPREADS BACK TO THE REGION
FROM THE SOUTHWEST BEGINNING SATURDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR UTZ497-498.

WY...NONE.
&&

WILENSKY/KRUSE

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 5, 8:55 AM MDT, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
855 AM MDT WED AUG 5 2015

UTZ001>016-019>021-517-518-WYZ021-061200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
855 AM MDT WED AUG 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS FAR SOUTHWEST
AND SOUTH CENTRAL UTAH THROUGH EARLY THIS EVENING.

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS
AFTERNOON AND EARLY EVENING ACROSS NORTHERN UTAH. STRONG GUSTY
WINDS WILL BE POSSIBLE WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE THURSDAY NIGHT
THROUGH FRIDAY NIGHT STATEWIDE. SOME OF THESE THUNDERSTORMS MAY BE
STRONG FRIDAY AFTERNOON AND EVENING WITH GUSTY WINDS AND SMALL
HAIL. IN ADDITION...ANY THUNDERSTORMS DURING THIS PERIOD WILL HAVE
THE POTENTIAL FOR HEAVY RAINFALL AND ISOLATED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:19 AM MDTRed Flag WarningSLCGarfield, Kane, San Juan, Washington, Wayne12 hr
Aug 5, 3:07 PM MDTSevere Thunderstorm WarningSLCBox Elder53 min
Aug 5, 3:58 PM MDTSevere Thunderstorm WarningSLCBox Elder62 min
Aug 5, 5:27 PM MDTSpecial Weather StatementSLCCache63 min

Nearby

Severe Thunderstorm Warnings in Utah, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.